38 year old female, good general health, social drinker, non smoker, 135 lbs, monogamous, no symptoms or health issues. Only medication - Ortho Tri Cyclen lo (Birth control) and occasional OTC Advil or Excedrin
Routine non fasting blood work came back with ALT of 117, AST 51, potassium 5.2, everything else in normal range
1 week prior to test - Botox cosmetic injections (glabella area - 7 injections with a minute needle intramuscularly).
2-1/2 weeks prior to test - 2 doses of Diflucan (yeast infection recurred)
6 weeks prior to test 5 days on Ketek Telithromycin, 1 dose Diflucan (sinus infection & resulting yeast infection from antibiotics)
8 weeks prior to test 10 day course of Amoxycillian for Sinus infection.
Same blood panel 5 years earlier had an ALT of 12 & AST of 15
My doctor said the elevations are "mild" & she was not concerned. Recommended retesting in 3 months & did not recommend any lifestyle changes. Regardless, I've decided to retest in 6 weeks and have eliminated OTC medications and cocktails - but still have an occasional glass of wine.
I am worried about the elevation. I know you cannot diagnose over the internet - but I would like to be prepare myself for my next test results. In your opinion - what's the liklihood that the Botox injections OR the medications caused the elevation?
If my next test is still elevated...what should my next step be?
I am not aware of the Botox leading to liver enzymes elevations.
Ketek or Diflucan are possible. Repeating the liver enzymes when you are off these medications should be done. I would also abstain from alcohol.
If the elevations persist, I would consider a liver ultrasound and blood tests for hepatitis.
If they continue to elevate in the face of non-revealing tests, you can consider a biopsy for a more definitive diagnosis.
These options can be discussed with your personal physician.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
I'd stop all alcohol and retest like the doc says and I would also ask them to check for all Heps, a b and c just as a precaution. Hep can be symptomless but show up when liver enzymes are tested. It's a simple blood test. You can be exposed to hep c in unlikely places, like manicure salons so if the elevation persists I'd get to the bottom of it, there is a reason they are elevated. I have read that ALT higher than AST can be indicative of alcohol abuse. good luck to you.
Re: Kalio's comments before - is an ALT elevation above the AST elevation indicative of alcohol abuse? It was my understanding that it is the other way around. Please clarify...ty
And, I only mentioned the Botox because I had understood that the elevated enzymes could also be due to other muscle injury including recent intramuscular injections. However - the needles were very small - so I am not sure that the Botox injections are relevant. Again...thank you. I truly appreciate your advice.
Sorry about that, my mistake, didn't mean to give incorrect info mixing up the AST/ALT in my post, should have checked it before I hit send! Here is a link that gives a ot of info regarding liver enzymes and what can cause them to raise.
I just wanted to suggest screening for heps, hep c in particular as often you have NO other symptoms and are unaware that this "silent killer" virus is in your body but raised liver enzymes can be a clue and 30% of people with this virus do not have any known exposure to it, it is possible to get it in nail salons or tattoo parlors, ear piercing facilities, etc. Many are exposed and don't know it, I know, it happened to me.
Again, sorry for the misinfo, hope the link is helpful and your enzymes normalize. If they don't, keep looking for the cause, raised enzymes are there for a reason.
good luck to you
Just had my follow up blood works - 5-1/2 weeks after the initial testing. Results are now normal - ALT is 19, AST is 23. Just must have been a fluke caused by the medications or the Intramuscular injection. Just posting it in case anyone else with elevated tests stumbles across this forum through google, like I did.
Congrats on your good news - I'm sure you're relieved!
I am a 39 yr. old female - just had a liver panel done last Friday - my request, just for routine physical. Results were ALT 65, AST 62. My doc wants to test for Hep and I'm scared to death! I didn't fast the night before, and actually drank a lot of red wine w/in 12 hours of the test. Could wine have elevated it that much? Thanks.
I have a question. I have just been diagnosed with Primary Biliary Cirrhosis after my absolutely fabulous PCP sent me for more tests after having abnormal LFT's for several months. My question is; do I have to stop having my occasional Botox injections due to my Liver disease? I have them about twice yearly to keep the crows' feet away. I havent drunk alcohol for 10 years or more as it made me ill (although I didnt know why) I am on Urso Forte twice daily for ever! Can anyone help as I cant get a definitive answer, just the usual recommendations ?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.